Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Goodland, KS
NWS Goodland, KS issued this special weather statement at Jul 9, 2021, 8:03 PM MDT for Kit Carson County, Colorado. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2021, 8:03 PM MDT (02:03 UTC)
- Expired
- Jul 9, 2021, 8:30 PM MDT
- In force
- 27 min
- Issued by
- NWS Goodland, KS
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 111 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 8:30 PM MDT | TSTM WND GST 50 | 7 Ssw Flagler, CO | REPORT OF 40-50 MPH WINDS WITH STORM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.1 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 807 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 3619 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
106 WWUS83 KGLD 100203 SPSGLD Special Weather Statement National Weather Service Goodland KS 803 PM MDT Fri Jul 9 2021 COZ091-100230- Kit Carson County CO- 803 PM MDT Fri Jul 9 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY UNTIL 830 PM MDT... At 802 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 9 miles east of Thurman to near Genoa. Movement was southeast at 40 mph. Nickel size hail, wind gusts of 50 to 55 mph and significantly reduced visibility due to blowing dust will be possible with these storms. Locations impacted include... Flagler and Seibert. This includes Interstate 70 in Colorado between mile markers 390 and 408. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3957 10315 3957 10285 3942 10261 3905 10316 TIME...MOT...LOC 0202Z 318DEG 35KT 3959 10305 3930 10348 $$ Lundquist
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Jul 9, 7:10 PM MDT, 53 minutes earlier.
Area forecast discussion, Jul 9, 7:10 PM MDT, 53 minutes before
Area Forecast Discussion National Weather Service Goodland KS 710 PM MDT Fri Jul 9 2021 .UPDATE... Issued at 706 PM MDT Fri Jul 9 2021 The Heat Advisory has been allowed to expire due to temperature gradually decreasing into the 90s. As showers and storms move across the area, temperatures will continue to cool. Storms are currently struggling to maintain strength as they move into/across the Tri-State area due to 50-55 kts of shear tearing them apart as they attempt to intensify. && .SHORT TERM...(This afternoon through Saturday Night) Issued at 309 PM MDT Fri Jul 9 2021 This afternoon, temperatures will peak in the upper 90's and low 100's across the area this afternoon with mostly sunny skies. Most of the area will see heat index values around 100 as dewpoints across the western half drop down into the 50's and 40's. However, the eastern half of the area (mainly from Trenton, NE to Leoti, KS and east) has had more moist air advecting into the area from the southeast. With this moisture advection, dewpoints have remained in the mid to upper 60's with a few 70's. This has slightly hampered temperatures from reaching the high that was originally forecasted, but has led to heat index values already reaching 100 to 105 by the early afternoon. This evening, thunderstorms are expected to move into the northwest portion of the area and then move southeast across the area. The thunderstorms are expected to initially form in Southern Wyoming and Northern Colorado before moving southeast along with a shortwave at 500mb. With decent SBCAPE and MLCAPE (>=2000 J/KG) ahead of the storms and effective shear greater than 35 knots, the storms may produce severe hail and wind gusts. Currently, the wind looks to be the greater threat for most of the area given the potential linear storm mode and CAPE values in excess of 2000 J/KG. However, the hail can not be overlooked as a few storms may be capable of producing hail around 2" in diameter. With all of this in mind, a severe thunderstorm watch has been issued for counties along the Nebraska border. After midnight, the storms are expected to exit the region to the south with maybe a few storms lingering in Southwest Nebraska and West-Central Kansas. The severe threat is expected to be low at that time though an isolated severe storm can not be ruled out. Otherwise, a cold front is expected to move in from the north a few hours after midnight. This front will help contribute to the chances for the lingering storms. The front will also swing winds to more out of the north and cool temperatures a bit which is why lows are expected to be in the 60's. Tomorrow, winds will be a bit stronger and out of the north with a few gusts up to 35-40mph, especially in the morning hours. There will still be a slight chance for a few storms in the aforementioned area through the afternoon hours as a 500mb trough swings near the area from the northeast. Otherwise, drier conditions across the area with clearing skies and high temperatures only reaching the low to mid 80's. Tomorrow night, winds are expected to weaken and become more light and variable through the night. Lows are forecasted to be in the 50's with mostly clear skies across the area. .LONG TERM...(Saturday night through Friday) Issued at 255 PM MDT Fri Jul 9 2021 For this long-term forecast period, the weather pattern will be in a transitionary status. Initially, a large upper level low pressure system will move slowly moving across the Midwestern US, and then the high pressure ridge to the west will be strengthening. Therefore, the Tri-State Region will initially be under north flow with dry conditions forecast and slightly cooler than normal temperatures. The weather pattern next week begins to transition to one dominated by another significant high pressure ridge across the western United States. This will have an impact on our area, and the result will come in the form of hot temperatures once again by mid-week. In addition, the forecast area will transition to northwest flow, which can be a favorable pattern for storms. There are chances for storms in the forecast, but the important details remain relatively uncertain, including exact timing, areas to be impacted, and how bad the storms will be. Model guidance isn't in great agreement either, which lowers confidence and what will happen precisely. Overall, you can expect a return to hot weather and an increase in storm chances by mid to late week, but how hot it will become or how bad and widespread any storms will be remains the big question. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 536 PM MDT Fri Jul 9 2021 VFR to sub-VFR conditions are expected tonight as storms move generally southeast across the High Plains. As of issuance, storms are beginning to move in an east-southeast direction in NE Colorado and SW Nebraska. Storms are expected to begin impacting the GLD and MCK terminals around 02-03Z time frame. A few showers may move into the vicinity of MCK prior to 02Z. Hazards are expected to be damaging winds up to 75 mph, large hail, torrential rain, and frequent lightning. The initial storms are expected to move away from the terminals around 06Z. A second wave of storms may move in the vicinity of the MCK terminal around 09Z and continue through 15Z. Winds are expected to be somewhat variable this evening due to the storms. Around 06Z winds are expected to begin gradually shifting from the east to the north/northeast, increasing to 15-20 kts with gusts up to 30 kts by 18Z. The stronger winds are expected to stick around through 00Z Saturday evening. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...KMK SHORT TERM...KAK LONG TERM...RRH AVIATION...KMK
Hazardous weather outlook, Jul 9, 7:05 PM MDT, 58 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 705 PM MDT Fri Jul 9 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-110115- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 705 PM MDT Fri Jul 9 2021 /805 PM CDT Fri Jul 9 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... Due to gradually decreasing temperatures, the Heat Advisory has been allowed to expire for Gove, Sheridan, Graham, and Norton counties. There is a chance for strong to severe thunderstorms this evening. Storms may produce hail greater than an inch and wind gusts up to 75mph. Thunderstorms chances will continue through the night, mainly near West-Central Kansas and Southwest Nebraska with the main hazard being cloud to ground lightning and potentially strong wind gusts. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... There is a chance for thunderstorms Saturday morning. Primary hazard at this time is cloud to ground lightning. Another chance for thunderstorms looks to be Tuesday through Thursday afternoon/evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may not be needed. However, storm reports would be greatly appreciated as the storms move across the area tonight.
In the hours before
Special weather statement, Jul 9, 7:01 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Goodland KS
701 PM MDT Fri Jul 9 2021
COZ091-100115-
Kit Carson County CO-
701 PM MDT Fri Jul 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY
UNTIL 715 PM MDT...
At 700 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Seibert, moving southeast at 40 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Seibert.
This includes Interstate 70 in Colorado between mile markers 401 and
410.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.
LAT...LON 3944 10314 3957 10295 3957 10280 3945 10254
3920 10290
TIME...MOT...LOC 0100Z 308DEG 34KT 3945 10291
LundquistSpecial weather statement, Jul 9, 7:17 PM MDT, 46 minutes before
Special Weather Statement National Weather Service Goodland KS 717 PM MDT Fri Jul 9 2021 COZ091-100145- Kit Carson County CO- 717 PM MDT Fri Jul 9 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIT CARSON COUNTY UNTIL 745 PM MDT... At 717 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles northwest of Vona, or 6 miles northeast of Seibert, moving southeast at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Stratton, Seibert, Bethune and Vona. This includes Interstate 70 in Colorado between mile markers 404 and 430. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3934 10299 3955 10283 3934 10236 3908 10259 TIME...MOT...LOC 0117Z 305DEG 33KT 3936 10279 Lundquist
Special weather statement, Jul 9, 7:46 PM MDT, 17 minutes before
Special Weather Statement National Weather Service Goodland KS 746 PM MDT Fri Jul 9 2021 COZ091-100200- Kit Carson County CO- 746 PM MDT Fri Jul 9 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY UNTIL 800 PM MDT... At 745 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 4 miles northwest of Arickaree School to 12 miles north of Genoa. Movement was southeast at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with these storms. However these storms may continue to strengthen as they moves toward Kit Carson County. These storms will remain over mainly rural areas of northwestern Kit Carson County. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for northeastern Colorado. LAT...LON 3956 10315 3957 10280 3926 10315 TIME...MOT...LOC 0145Z 298DEG 31KT 3980 10308 3946 10356 Lundquist
Special weather statement, Jul 9, 7:50 PM MDT, 13 minutes before
Special Weather Statement National Weather Service Goodland KS 750 PM MDT Fri Jul 9 2021 COZ091-092-100215- Kit Carson County CO-Cheyenne County CO- 750 PM MDT Fri Jul 9 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE AND SOUTH CENTRAL KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 815 PM MDT... At 750 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles south of Stratton, moving southeast at 40 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Firstview. This includes the following highways... Interstate 70 in Colorado between mile markers 423 and 426. Highway 385 between mile markers 154 and 167. LAT...LON 3918 10277 3931 10249 3893 10222 3878 10251 TIME...MOT...LOC 0150Z 326DEG 37KT 3911 10258 Lundquist
Special weather statement, Jul 9, 7:56 PM MDT, 7 minutes before
Special Weather Statement National Weather Service Goodland KS 756 PM MDT Fri Jul 9 2021 COZ090-091-100215- Kit Carson County CO-Yuma County CO- 756 PM MDT Fri Jul 9 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL YUMA AND NORTHEASTERN KIT CARSON COUNTIES UNTIL 815 PM MDT... At 756 PM MDT, Doppler radar was tracking a strong thunderstorm 17 miles west of Bonny Reservoir, moving east at 20 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Kirk. This includes Highway 385 between mile markers 197 and 209, and near mile marker 211. A Severe Thunderstorm Watch remains in effect until 900 PM MDT for northeastern Colorado. LAT...LON 3944 10262 3962 10261 3970 10226 3943 10223 TIME...MOT...LOC 0156Z 265DEG 16KT 3955 10248 Lundquist
Special weather statement, Jul 9, 8:03 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Goodland KS 803 PM MDT Fri Jul 9 2021 COZ091-100230- Kit Carson County CO- 803 PM MDT Fri Jul 9 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY UNTIL 830 PM MDT... At 802 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 9 miles east of Thurman to near Genoa. Movement was southeast at 40 mph. Nickel size hail, wind gusts of 50 to 55 mph and significantly reduced visibility due to blowing dust will be possible with these storms. Locations impacted include... Flagler and Seibert. This includes Interstate 70 in Colorado between mile markers 390 and 408. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3957 10315 3957 10285 3942 10261 3905 10316 TIME...MOT...LOC 0202Z 318DEG 35KT 3959 10305 3930 10348 Lundquist
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 6:55 PM MDT | Special Weather Statement | GLD | Rawlins | 20 min |
| Jul 9, 8:38 PM MDT | Special Weather Statement | GLD | Sherman | 22 min |
| Jul 9, 9:25 PM MDT | Special Weather Statement | GLD | Thomas | 35 min |
| Jul 9, 9:35 PM MDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 40 min |
| Jul 9, 9:39 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Wallace, Wichita | 36 min |
| Jul 9, 10:10 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Wichita | 50 min |
| Jul 9, 10:23 PM MDT | Special Weather Statement | GLD | Graham | 37 min |
| Jul 9, 10:25 PM MDT | Special Weather Statement | GLD | Sherman, Thomas | 35 min |
| Jul 9, 10:56 PM MDT | Special Weather Statement | GLD | Wichita | 34 min |
| Jul 9, 11:10 PM MDT | Special Weather Statement | GLD | Gove, Logan | 35 min |
| Jul 9, 11:33 PM MDT | Special Weather Statement | GLD | Gove, Greeley, Logan, Wallace, Wichita | 42 min |
| Jul 10, 12:23 AM MDT | Special Weather Statement | GLD | Cheyenne | 37 min |
| Jul 10, 12:43 AM MDT | Special Weather Statement | GLD | Decatur | 47 min |
| Jul 10, 1:02 AM MDT | Special Weather Statement | GLD | Greeley, Wichita | 28 min |
| Jul 10, 1:15 AM MDT | Special Weather Statement | GLD | Sheridan, Sherman, Thomas | 45 min |
| Jul 10, 1:21 AM MDT | Special Weather Statement | GLD | Decatur, Norton | 39 min |
| Jul 10, 1:35 AM MDT | Severe Thunderstorm Warning | GLD | Norton | 25 min |
| Jul 10, 1:47 AM MDT | Special Weather Statement | GLD | Gove, Logan, Wallace | 43 min |
| Jul 10, 1:59 AM MDT | Special Weather Statement | GLD | Graham, Norton | 46 min |
| Jul 10, 2:07 AM MDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Wallace, Wichita | 53 min |
| Jul 10, 2:12 AM MDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Norton, Sheridan | 33 min |
| Jul 9, 7:01 PM MDT | Special Weather Statement | GLD | Kit Carson | 14 min |
| Jul 9, 7:17 PM MDT | Special Weather Statement | GLD | Kit Carson | 28 min |
| Jul 9, 7:46 PM MDT | Special Weather Statement | GLD | Kit Carson | 14 min |
| Jul 9, 7:50 PM MDT | Special Weather Statement | GLD | Cheyenne | 25 min |
| Jul 9, 7:56 PM MDT | Special Weather Statement | GLD | Kit Carson | 19 min |
| Jul 9, 8:23 PM MDT | Special Weather Statement | GLD | Kit Carson | 37 min |
| Jul 9, 8:51 PM MDT | Special Weather Statement | GLD | Cheyenne | 24 min |
| Jul 9, 8:56 PM MDT | Tornado Warning | GLD | Kit Carson | 21 min |
| Jul 9, 9:01 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 44 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.